CaltechAUTHORS
  A Caltech Library Service

On the optimum polarizations of incoherently reflected waves

van Zyl, Jakob J. and Papas, Charles H. and Elachi, Charles (1987) On the optimum polarizations of incoherently reflected waves. IEEE Transactions on Antennas and Propagation, 35 (7). pp. 818-825. ISSN 0018-926X. https://resolver.caltech.edu/CaltechAUTHORS:20190311-150106246

[img] PDF - Published Version
See Usage Policy.

622Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20190311-150106246

Abstract

In radar imaging, the scattered waves are usually partially polarized. Accordingly, the concept of optimum polarization must be extended to the case of incoherent scattering where the scattered waves are partially polarized. Here, it will be shown that the Stokes scattering operator is the most suitable characterization of incoherent scattering. The problem of finding the polarization that would yield an optimum amount of power received from the scatterer is solved by assuming a knowledge of the Stokes scattering operator instead of the 2 x 2 scattering matrix with complex elements. The advantage of this method is that it may be used to find the optimum polarizations for the case wherein the scatterers can only be fully characterized by their Stokes scattering operator (incoherent scattering) and the case wherein the scatterer can be fully characterized by the complex 2 x 2 scattering matrix (coherent scattering). In this report, it will he shown that the optimum polarizations reported thus far in the literature, i.e., when the problem is solved by using a knowledge of the 2 x 2 scattering matrix, form the solutions for a subset of a more general class of problems. When the solution of the problem is based on a knowledge of the Stokes scattering operator, it is found that for incoherent scattering six optimum polarizations can exist, whereas when the solution is based on the 2 x 2 scattering matrix, the number of optimum polarizations is necessarily limited to four.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1109/TAP.1987.1144175DOIArticle
Additional Information:© 1987 IEEE. Manuscript received April 21, 1986; revised November 19, 1987. This work was supported in part by the Jet Propulsion Laboratory, California Institute of Technology, Pasadena, CA, under a contract with NASA. We would like to thank our reviewers for their helpful and constructive comments.
Funders:
Funding AgencyGrant Number
NASA/JPL/CaltechUNSPECIFIED
Issue or Number:7
Record Number:CaltechAUTHORS:20190311-150106246
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20190311-150106246
Official Citation:J. van Zyl, C. Papas and C. Elachi, "On the optimum polarizations of incoherently reflected waves," in IEEE Transactions on Antennas and Propagation, vol. 35, no. 7, pp. 818-825, July 1987. doi: 10.1109/TAP.1987.1144175
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:93699
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:11 Mar 2019 22:24
Last Modified:03 Oct 2019 20:56

Repository Staff Only: item control page